Atrial Fibrillation patients often search for unbiased information and guidance about medicines and drug therapy treatments. These are answers to the most frequently asked questions by patients and their families. (Click on the question to jump to the answer.)
11. “I am on Coumadin (warfarin) to thin my blood and prevent A-Fib blood clots. Do I now need to avoid foods with Vitamin K which would interfere with the blood thinning effects of Coumadin?” UPDATED
12. “The A-Fib.com web site claims that an A-Fib stroke is often worse than other causes of stroke. Why is that? If a clot causes a stroke, what difference does it make if it comes from A-Fib or other causes? Isn’t the damage the same?“
16. “I have to be on aspirin for stroke prevention. Which is better—the low-dose baby aspirin (81 mg) or a high dose (325 mg)? Should I take the immediate-release (uncoated) or the enteric-coated aspirin?”
17. “I don’t want to be on blood thinners for the rest of my life. I’ve had a successful catheter ablation and am no longer in A-Fib. But my doctor says I need to be on a blood thinner. I’ve been told that, even after a successful catheter ablation, I could still have “silent” A-Fib—A-Fib episodes that I’m not aware of. Is there anything I can do to get off of blood thinners?“
21. “I”ve read about a new anticoagulant, edoxaban, as an alternative to warfarin (Coumadin) for reducing risk of stroke. For A-Fib patients, how does it compare to warfarin? Should I consider edoxaban instead of the other NOACs?”
Last updated: Saturday, February 11, 2017
11. “Do I need to avoid foods with Vitamin K? I am on Coumadin (warfarin) to thin my blood and prevent A-Fib blood clots. Do I now need to avoid foods with Vitamin K which would interfere with the blood thinning effects of Coumadin?”
No, don’t avoid Vitamin K foods. Vitamin K is an important nutrient, especially for bone health and brain function. Vitamin K aids the metabolism and regulation of “sphingolipid” metabolism. (Sphingolipids are fats that are a major component of brain cell membranes. They have a significant role in the structure and function of the nervous system.).
You should instead try to maintain a consistent intake of vitamin K through food and/or supplements. You should maintain at least the U.S. recommended amounts of Vitamin K (120 mcg/day for men, 90 mcg/day for women). 7
Your liver uses vitamin K to make blood clotting proteins. Warfarin lowers your risk of forming a blood clot by reducing the liver’s ability to use vitamin K to produce these blood clotting proteins. But you still need vitamin K for your overall good health. A lack of vitamin K, for example, can lead to osteoporosis. 8
Prolific A-Fib blogger, Dr John Mandrola (Dr. John M.), recently posted about misinformation surrounding warfarin patients and vitamin-K. He wrote:
“I am so utterly tired of correcting this mistake….Patients on warfarin can indeed eat green vegetables; they should just eat them consistently. I have vegetarians who do beautifully on warfarin.
The problem comes when people vary the weekly dose of vegetables.
Warfarin works by inhibiting vitamin K-dependent clotting factors. If one eats the same amount(dose) of vitamin K, the caregiver can easily adjust warfarin dose….This is not a nitpicky criticism; patients on warfarin have disease, and they should not be avoiding healthy plant-based foods.”
Let’s say you have low levels of vitamin K. If you then eat a spinach salad or liver which are high in vitamin K, this will cause a huge increase in vitamin K intake and consequently a significant drop in your INR (the amount of thinning of your blood). But if you consistently have normal (or preferably higher) levels of vitamin K, a spinach salad or liver will not cause a huge increase in vitamin K.
When starting Coumadin, you should talk over with your doctor how to maintain a consistent diet and/or supplement level of vitamin K. This is especially important if you change your diet. Ideally you should consult your doctor before making any major changes in your diet and vitamin K intake.
Thanks to Ruth McKee for the suggestion of this question.
Update 6/20/15: With the new anticoagulants (NOACs) now available, no one probably should be taking warfarin anymore. Warfarin produces arterial calcification, and also puts patients at increased risk of osteoporosis and bone fractures. (See Stop Taking Warfarin [Coumadin]!!! Switch to Eliquis [Apixaban].)
Return to FAQ Drug Therapies